High Wind, Mahnomen
- When
- May 5, 7:45 AM CST to 11:46 AM CST
- Where
- Mahnomen forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.325, -95.809 (the zone’s center; the record gives no point)
Collapsing high-based showers brought some gusty winds to the surface. The wind also picked up dirt from the freshly planted fields and caused blackout conditions.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Collapsing high-based showers brought some gusty winds to the surface. The wind also picked up dirt from the freshly planted fields and caused blackout conditions. Local farmers reported drifts of dirt in ditches around the area and some crops had to be replanted.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 5, 2:45 AM CST, 5 hours earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
345 AM CDT WED MAY 5 2004
.DISCUSSION...HIGH BASED CONVECTION (FROM ABOUT 850 MB BY MODEL
SOUNDINGS) HAVE ENTERED NORTHEAST ND AND IS APPROACHING SOUTHEAST
TOO. NO CLOUDS HAVE BEEN REPORTED BELOW 9 KFT EVEN AT THE LONE
STATION TO REPORT RAIN (DIK) AND THAT WAS AT MIDNIGHT. STILL A 20F
OR MORE DEGREE TEMPERATURE/DEW POINT SPREAD FOR THE REGION SUGGESTS
THAT MOST SHOWERS SO FAR ARE VIRGA. STRONGEST CONVECTION AT LEAST BY
THE LIGHTNING APPEARS TO BE UNDERWAY IN NORTH CENTRAL SD BUT VIL AND
DBZ LEVELS ARE RATHER PALTRY. STILL...THIS AREA IS FAR FROM WHERE
ANY MODEL HAS RESPECTABLE SHOWALTERS OR CAPES COMPUTED FROM 850 MB.
RUC AND ETA SHOW THE BEST INSTABILITY IN CENTRAL ND ATTM WHILE GFS
IS NOT IMPRESSED. WINDS ACCORDING TO BIS/MVX/UNR/ABR RADAR PROFILES
HAVE BEEN RUNNING 50+ KNOTS SINCE MIDNIGHT WITHIN 1 KFT OF THE GROUND
BUT THIS HAS BEEN WELL DECOUPLED. MODEL SOUNDINGS SHOW STRONG WINDS
AT THE TOP OF THE INVERSION BUT THEY DROP OFF DRAMATICALLY AS THEY
MIX THROUGH THE BOUNDARY LAYER THIS MORNING.
.SHORT TERM...WIND ADVISORY FOR TODAY IS RETAINED SINCE THE TIGHT
SURFACE GRADIENT IS APPROACHING AND THERE IS SO MUCH WIND TO MIX
DOWN ONCE GIVEN A CHANCE...THOUGH IT WILL BE MARGINAL FOR MUCH OF
THE DAY. MARGINAL MID-LEVEL INSTABILITY WILL LIKELY KEEP THUNDER
THIS MORNING RATHER TAME. BUT WILL ADD MENTION OF HAIL (DUE TO SUCH
COLD AIR ALOFT) AND STRONG WIND (DUE THE 100 KT 500 MB JET PASSING
ALONG THE CANADIAN BORDER) TO EASTERN ZONES AS THE CONVECTION
BECOMES SURFACE BASED AND DEVELOPS THIS AFTERNOON ALONG THE COOL
FRONT. SUCH A FAST MOVER WILL LEAVE QUICKLY AND HAVE SHORTENED
THEIR DURATION THE EVENING BY A FEW HOURS.
.LONGER TERM...LITTLE CHANGED HERE AS ETA AND GFS SIGNIFICANTLY
DIFFER REGARDING HOW MUCH IMPACT COOL AND DRY HIGH PRESSURE WILL
HAVE ON REGION THU NIGHT AND CONTINUED THROUGH AT LEAST SAT. GFS
ALSO SIGNIFICANTLY INCREASED POPS FOR SUNDAY BUT WILL LEAVE THAT
ISSUE TO DAY SHIFT TO CONSIDER.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...RED FLAG WARNING TRAILL...STEELE...GRIGGS...BARNES...CASS...
RANSOM...SARGENT...RICHLAND COUNTIES TIL 9 PM TODAY.
FIRE WEATHER WATCH CONTINUED TOWNER...CAVALIER...PEMBINA...
BENSON...RAMSEY...WALSH...EDDY...NELSON...GRAND FORKS COUNTIES
TIL 9 PM TODAY.
WIND ADVISORY ALL OF E ND TODAY.
MN...RED FLAG WARNING NORMAN...MAHNOMEN...CLAY...BECKER...WILKIN...
OTTER TAIL...GRANT COUNTIES TIL 9 PM TODAY.
WIND ADVISORY ALL OF NW AND WC MN TODAY.
&&
GVHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 710 AM CDT WED MAY 5 2004 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-051500- BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL- EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS- GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON- NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY- RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI- SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER- WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN- 710 AM CDT WED MAY 5 2004 ...WIND ADVISORY IN EFFECT TODAY... ...SEVERE THUNDERSTORMS ARE POSSIBLE FOR SOUTHEAST NORTH DAKOTA AND PARTS OF NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT WINDY CONDITIONS WILL DEVELOP THROUGHOUT REGION THIS MORNING AND CONTINUE AT TIMES THROUGH TODAY. THE WIND WILL BE IN RESPONSE TO AN INTENSE LOW PRESSURE SYSTEM AND COLD FRONT PASSING THROUGH THE AREA. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE NEAR THE COLD FRONT THIS AFTERNOON AND EARLY EVENING IN SOUTHEAST NORTH DAKOTA SOUTH OF INTERSTATE 94 AND IN MINNESOTA EAST OF A LINE FROM MOORHEAD TO ROSEAU. THERE IS ALSO A RED FLAG WARNING TODAY MAINLY SOUTH OF A LINE FROM COOPERSTOWN IN NORTH DAKOTA TO MAHNOMEN IN MINNESOTA. VERY LOW RELATIVE HUMIDITIES WILL DEVELOP AHEAD OF THE FRONT DUE TO STRONG SOUTH AND SOUTHWEST WINDS...GRADUALLY IMPROVING DURING THE EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS DEVELOPING NORTH OF HIGHWAY 2 THURSDAY NIGHT AND THROUGHOUT THE REGION ON FRIDAY. THE STORMS MAY DEVELOP NORTH OF A STORM SYSTEM DEVELOPING WELL SOUTH OF THE REGION BUT EXPECTED TO PUSH SUFFICIENT MOISTURE NORTHWARD TO THE AREA. THERE IS ANOTHER CHANCE OF THUNDERSTORMS DEVELOPING THROUGHT THE REGION LATE ON SATURDAY AND CONTINUING SUNDAY IN RESPONSE TO A FRONTAL SYSTEM MOVING INTO THE AREA FROM THE WEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON FOR HIGH WIND AND HAIL IN THUNDERSTORMS. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/FGF/INDEX.HTML (ALL LOWER CASE) GV
The national radar mosaic for the moment the first event began.
8 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400920, 5400921, 5400922, 5400923, 5400924, 5400925, 5400926, 5400927.